Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Seborrheic dermatitis. Nizoral antifungal, steroid lotion, tetralysal. Alternative?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 1686 Questions
hi, i have strong seborrheic dermatitis (pink skin next to nostrils, lots of red spots on face near hairline that look like acne spots, itching on scalp but very moderate dandruff) and been under treatment with several medications (nizoral shampoo, nizoral cream - antifungal, steroid lotion and a drug "Tetralysal" normally used for acne.). While I was 6months on tetralysal nearly all symptons disppeared except the pink skin near the nose. After the maximum period the treatment was stopped and all symptoms came back as bad as before if not worse (now have many red spots on chest too).
My question is that just a recoil effect of the tetralysal? And what other medications/nutrition reommendations do you have for seborrheic dermatitis (any alternative antifungals shampoo or even oral antifungals to ketaconazole?; isotretinoin to stop sebum production?)?
Posted Fri, 20 Apr 2012 in Skin Hair and Nails
Answered by Dr. Robert Galamaga 52 minutes later
Hello ,

Thank you for your query.

I appreciate the history you have provided and I think there may be some additional options for you to help keep the seborrheic dermatitis (SD) under control. I understand this must be frustrating for you, so let's talk about the treatments you have tried so far and go from there.

From your history you have used antifungals, antibiotics (Tetralysal), steroids and other topical preparations. From what we understand about SD, in cases where symptoms are more difficult to control, multi-modality treatment is necessary. This basically just means using more than one type of therapy to minimize the inflammatory process.

More research has been coming forward regarding the use of a topical therapy called metronidazole (brand name MetroGel among others). This is a topical antibiotic actually that has shown good activity in patients with SD. This is something I would strongly consider in your case. In addition, a topical therapy called Protopic (tacrolimus) has been used successfully in cases of SD but does need to be used for a more limited duration. A similar medication - again topical, called Elidel can also be used. These two topical agents are anti-inflammatory in their mechanism.

I would avoid prolonged (more than 10 days) use of steroids on the face which I am sure your physicians have emphasized.

Lastly you could consider limited duration ultraviolet light (tanning) therapy. We always use caution with this because of worry regarding skin damage but perhaps in limited frequency and duration this could provide even more benefit for you.

I thank you again for your query and I hope you are able to use some of these recommendations to help improve your condition and hence your quality of life.
I am available for followups if needed.


Dr. Robert Galamaga
Above answer was peer-reviewed by
Follow-up: Seborrheic dermatitis. Nizoral antifungal, steroid lotion, tetralysal. Alternative? 20 hours later

thx for the reply. What do you consider a "limited frequency" for tanning? I have a medium skin (not Latin, but relatively dark for North European).
Also are there any oral antifungals available?
Answered by Dr. Robert Galamaga 7 hours later
Hi there,
Limited frequency in my opinion would be two to four times per month and no more than once per week.

There are oral anti-fungal agents but these have limited efficacy and require that you have bloodwork done to make sure they do not cause liver toxicity. The one that comes to mind here would be terbinafine or Lamisil. This would have to be prescribed and monitored by a physician.

Let me give you a link to a website with some good and reputable information as well with some helpful links.

I think there will be some information there that may be of help to you as well.

I hope this has all been helpful for you once again and please let us know if we can be of additional assistance.

With regards,

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor